Alert archive / Mississippi / Tornado Warnings in 2019
Tornado Warning 29, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 11, 2019, 3:02 PM CDT for Monroe County, Mississippi. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2019, 3:02 PM CDT (20:02 UTC)
- Expired
- May 11, 2019, 3:22 PM CDT
- In force
- 20 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 15 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:10 PM CDT | TSTM WND DMG | 5 Ssw Prairie, MS | 1 LARGE TREE DOWN ON LAKE LILLY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WFUS54 KMEG 112002
TORMEG
MSC095-112045-
/O.NEW.KMEG.TO.W.0029.190511T2002Z-190511T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
302 PM CDT Sat May 11 2019
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Monroe County in northeastern Mississippi...
* Until 345 PM CDT.
* At 302 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Pala Alto, or 8 miles
northwest of West Point, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Amory, Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork,
New Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens, Strong,
East Aberdeen, Muldon, Greenwood Springs and Parham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3383 8872 3409 8827 3409 8820 3382 8824
3368 8855 3368 8872
TIME...MOT...LOC 2002Z 237DEG 36KT 3371 8873
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$3 follow-up statements
314
WWUS54 KMEG 112009
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
309 PM CDT Sat May 11 2019
MSC095-112045-
/O.CON.KMEG.TO.W.0029.000000T0000Z-190511T2045Z/
Monroe MS-
309 PM CDT Sat May 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR MONROE
COUNTY...
At 309 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Prairie, or 9 miles southwest of
Aberdeen, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Amory, Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork, New
Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens, Strong, East
Aberdeen, Muldon, Greenwood Springs and Parham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3383 8872 3409 8827 3409 8820 3382 8824
3368 8855 3368 8872
TIME...MOT...LOC 2009Z 236DEG 29KT 3374 8867
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$137
WWUS54 KMEG 112017
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
317 PM CDT Sat May 11 2019
MSC095-112045-
/O.CON.KMEG.TO.W.0029.000000T0000Z-190511T2045Z/
Monroe MS-
317 PM CDT Sat May 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL
MONROE COUNTY...
At 317 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Prairie, or near Aberdeen,
moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Amory, Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork, New
Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens, East Aberdeen,
Muldon, Greenwood Springs and Parham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3385 8868 3409 8827 3409 8820 3382 8824
3370 8851 3370 8868
TIME...MOT...LOC 2017Z 238DEG 27KT 3377 8862
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$026
WWUS54 KMEG 112022
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
322 PM CDT Sat May 11 2019
MSC095-112032-
/O.CAN.KMEG.TO.W.0029.000000T0000Z-190511T2045Z/
Monroe MS-
322 PM CDT Sat May 11 2019
...THE TORNADO WARNING FOR CENTRAL MONROE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
Gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3385 8868 3409 8827 3409 8820 3382 8824
3370 8851 3370 8868
TIME...MOT...LOC 2021Z 237DEG 36KT 3380 8857
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 11, 12:48 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 11, 12:48 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 1248 PM CDT Sat May 11 2019 .UPDATE... Updated for 18Z Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 1108 AM CDT Sat May 11 2019/ UPDATE... Latest KNQA radar sweep shows a large area of showers moving across northeast Arkansas at this hour. To our southwest, a cluster of thunderstorms has developed along a stationary frontal boundary. Temperatures remain much below normal with readings only in the upper 50s to lower 60s across the area. Latest surface analysis places a stationary warm front from Tupelo, MS...southwest back through Greenwood, Mississippi and nearly parallel to the Mississippi River. A weak area of low pressure is near the ArkLaMiss and slowly lifting northeastward. As it does, expect showers and thunderstorms to spread into north Mississippi along a warm front over the next hour or so. Storms may contain small hail and gusty winds, but should remain below severe limits. To the north of the front, expect temperatures to remain cool with periods of light rain showers through mid afternoon. The surface low is expected to move into northeast Mississippi by early evening. As it does, rain showers will taper off considerably for areas along and west of the Mississippi River, with main activity confined to areas near the Tennessee River. Bumped up POPs through the morning hours for area across northeast Arkansas, the Missouri Bootheel, and northwest Tennessee and trimmed POPs west of the Mississippi River during the late afternoon hours. Also increased thunder potential over north Mississippi based on latest radar trends and consistent CAM solutions. The rest of the forecast is in good shape with no further changes needed. AC3/KRF PREV DISCUSSION... /issued 343 AM CDT Sat May 11 2019/ DISCUSSION... The split flow pattern continues across the CONUS this morning with a cut-off upper low spinning near the SoCal coast and a northern stream trough traversing the upper Midwest. Southwesterly flow aloft persists downstream of this trough and there are several shortwave troughs embedded within this regime. One wave is moving across the LA Delta with a second tracking slowly east across the Southern Plains. The former is too far south to affect the Mid-South but latter will bring another round of showers and thunderstorms to the area today. The cold front that moved across the CWA yesterday has pretty much stalled from central LA into northern AL. We expect this boundary lift back north today as the Southern Plains trough approaches, but it really isn't expected to move much farther north than the Interstate 40 corridor, keeping the northern half of the area on the cool side of the boundary. Temperatures north of the front will likely remain in the low/mid 60s today while readings to the south warm into the 70s. Occasional drizzle and fog, in addition to a few showers, are expected early in the morning, but showers and thunderstorms will increase in coverage through the afternoon hours. A few strong storms are possible this afternoon, mainly across northeast MS where updrafts will be able to tap into surface-based instability on the warm side of the retreating warm front. HREF SBCAPE values approach 1500 J/kg near Tupelo, with deep layer shear ~30 kts. This suggests a multicellular convective mode. The likelihood for severe hail will be limited, but the stronger storms could produce damaging winds. North of the front, instability will remain scant with the potential for thunderstorms quite low. The front will move back to the southeast tonight as a deepening surface low lifts northeast into eastern KY. Additional elevated showers and drizzle are expected tonight continuing into the day tomorrow. The shortwave trough finally lifts northeast of the area by Sunday afternoon and will take most of the precipitation with it. However, a stronger, trailing trough in the northern stream will move across the area Sunday evening, potentially causing some evening showers across the northern portion of the CWA. Impacts should be limited with only light QPF. We'll get a much needed respite from the rain early next week. Drier air in the wake of a secondary cold front will provide us with a few dry days as a Rex Block in the western CONUS keeps the next trough well to our west through midweek. Expect below normal temperatures during this period with overnight lows in the upper 40s and lower 50s and afternoon highs in the 70s. The SoCal cut-off low is progged to finally approach the Mid-South late Tuesday or Wednesday, merging with the northern branch of the jet stream as it traverses the Lower MS Valley. Moisture will be limited and this trough will be filling, limiting the potential for appreciable rainfall. Low PoPs were included for Wednesday, excluding most of north MS. A few showers will be possible into Wednesday night as well, mainly in the north. A weak cold front is progged to move south into the area by Thursday and could give us another chance for showers and thunderstorms. The slight chance PoPs were maintained during this period with dry weather expected Thursday night into the weekend. Temperatures will approach climatology by the end of the week with highs near 80F and lows near 60F. The 00z global models all depict a strong trough moving into the Plains over the weekend. This could provide the Mid-South with another chance for showers and thunderstorms as we move into Sunday. However, there are still a lot of details to hash out as this pattern evolves. Stay tuned for updates. Johnson && .AVIATION... 18Z TAFs KNQA/KGWX radar and METARs showed a surface warm front lifting north through north MS at 1745Z. A couple of TSRA cells were noted riding this front between UOX and MEM. This TSRA, as well as any warm sector TSRA behind it, may get as close as 25 miles of MEM and have added TS back to TAF. The HRRR has readjusted to this scenario, while the 12Z 3km NAM kept the TS too far south and east of MEM early this afternoon. TSRA should exit TUP by late afternoon, followed by post-cold frontal IFR returning to the region this evening. Another round of TSRA possible near TUP during late overnight, but stronger convection should be focused southeast of TUP. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 11, 4:28 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 428 AM CDT Sat May 11 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-121100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 428 AM CDT Sat May 11 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong thunderstorms are possible today, mainly across northeast Mississippi. Damaging winds will be the primary hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 11, 10:57 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1057 AM CDT Sat May 11 2019
MSZ010-011-020-111630-
Coahoma MS-Tallahatchie MS-Quitman MS-
1057 AM CDT Sat May 11 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...
Southeastern Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...
At 1057 AM CDT...a strong thunderstorm producing pea size hail and
winds to 40 mph was located near Shelby, moving northeast at 40 mph.
People in southeastern Coahoma...northwestern Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.
LAT...LON 3399 9045 3399 9066 3411 9066 3426 9057
3409 9030 3398 9045
TIME...MOT...LOC 1557Z 219DEG 36KT 3395 9066The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:57 AM CDT | Special Weather Statement | MEG | Coahoma | 33 min |
| May 11, 3:33 PM CDT | Special Weather Statement | MEG | Monroe | 27 min |
| May 11, 3:36 PM CDT | Areal Flood Advisory | MEG | Monroe | 54 min |
Nearby
Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.